Yes, I’m a Harry Potter fan. I also think that if there are things out in the world trying to kill you, you should pay extra special attention.
Not actively trying to kill me, I admit, but life with food allergies does not allow for sloppy habits and you have to be completely aware of what you take in.
Recently I tripped up. I have really excellent insurance, I believe I’m mentioned. During my last doctor’s appointment I got a prescription for hydrocortisone to replace the over the counter product I’d been taking. The OTC worked very well but it’s pricey and a prescription covered by my insurance is not.
Now I had a problem with a different supplement that we prescribed and that caused some estrogen dominance issues that I’ve already written about. It made me feel limp and foggy-brained. While I was limp and foggy-brained, I didn’t notice that I was also starting to have stomach issues and feel weak and sore. Once my head cleared, I didn’t really notice that I still physically felt pretty poor until I started having issues with muscle weakness that caused problems climbing stairs. I live in a house with 3 floors, so that I noticed pretty quickly. I got on the scale and discovered that I’d put on 15 lbs in about 5 weeks. That certainly got my attention.
I thought about my eating habits, because that’s always the first place we want to blame in weight gain. Nothing there had changed in 5 weeks. Google suggested that muscle weakness goes back to adrenal fatigue, so I upped the dose of my new meds just a little. With an over the counter supplement that your body has to convert to an active hormone, there isn’t any way to know for certain exactly how much you’re getting, so maybe the dose wasn’t quite right. Oh, hey, that made things worse! So back to Google I went.
After some searching and asking around on the patient advocacy groups I frequent, I found my answer. My new medication is actually poisonous. Ok, not exactly poison, it’s made with corn starch, to which I am very sensitive. It was causing a serious feedback loop where I was getting my adrenal support, but also needing more to combat the allergic reaction, which caused me to need more cortisol…plus the actual reaction to the corn, which is digestive distress, oh, and an all over body ache and muscle weakness.
Aren’t I lucky that I still had a bunch of my OTC cortisol on hand? 2 days off the prescription and I was feeling much better. Now it’s a week later and I’m almost back to feeling the energy and enthusiasm I felt right after I got on the new thyroid meds. So after an 8 week detour, I’m back on track and making forward progress.
My point here is, do you research, pay attention, and don’t trust anything without checking it. Seriously.